My feed
Premium

Please
or
to access all these features

AIBU?

Medication errors?

30 replies

worriedandill · 02/11/2018 14:05

I'm posting here for traffic.

Does anyone know if it's likely or possible for there to be some sort of manufacturing error during the production of prescription medication, such that the medication then contains something different to what it's meant to?

I've googled and there's plenty of examples of errors at pharmacy level but all I can find about actual production errors is that dreadful recent baby food case.

OP posts:
Report
worriedandill · 02/11/2018 14:17

Bump as scared and hoping someone will know.

OP posts:
Report
AnchorDownDeepBreath · 02/11/2018 14:29

As far as I know; this is hugely rare - there's usually A LOT of checks in place and random sampling etc to make sure this doesn't happen.

Do you have a particular concern or are you just unnerved by the baby food case?

Report
lurkingattheback · 02/11/2018 14:35

This is very very rare if it's medication obtained from a legitimate source.

Report
redsummershoes · 02/11/2018 14:37

there are a lot of checks before a medicine is released for sale.
many many tests during manufacture and some more before shipping.
so it's incredibly rare.

what does happen unfortunately is that criminals try to copy medicines to make a quick buck. those than are a weaker version of the original at best, so ething really nasty at worst.

if you look up the medicine on the web, you can contact the company if you suspect something fishy is going on.
or you can report to the yellow card scheme.

Report
worriedandill · 02/11/2018 14:40

Thank you both for replying. Yes a particular concern, I had a dreadful adverse reaction to an antibiotic just over a year ago. I still have ongoing health issues from it (damaged tendons etc).

I was prescribed a completely different antibiotic, first one I've taken since the last time, and I've had a huge flare-up of symptoms and feel really unwell again. So even though I know it's probably vanishingly unlikely I keep worrying about it.

Been to my gp when I reacted badly but I can't get back there for a few days so in the meantime hoping that MN can help allay my fears that I haven't somehow ingested something that made me so ill previously.

OP posts:
Report
worriedandill · 02/11/2018 14:41

I assume if I got it prescribed on the NHS and filled the prescription from a Boots pharmacy, then it's unlikely to be dodgy?

OP posts:
Report
ThisMustBeMyDream · 02/11/2018 14:43

Very unlikely.

What are the two antibiotics?

Report
redsummershoes · 02/11/2018 14:45
Report
agedknees · 02/11/2018 14:46

Could it be something generic in both - like a preservative that you where sensitive to instead of the actual antibiotic?

Report
easyandy101 · 02/11/2018 14:47

If they are related antibiotics then you might have adverse reactions to both

I can't take anything that is related to penicillin, so amoxycilin and related compounds will cause an anaphylactic reaction

Report
worriedandill · 02/11/2018 14:48

Yes it was ciprofloxacin. My doctors thought I was a lunatic. New gp surgery and referral later and a scan revealed the tendon problems.
I've got other issues as well, my whole system is a bit tattered and I'm very reactive to things I never used to be so quite happy to accept that I just had a bad reaction that I need to ride out.

Other antibiotic was amoxicillin.

redsummershoes I'm glad they are tightening up the guidelines on it! Scary stuff.

OP posts:
Report
worriedandill · 02/11/2018 14:49

agedknees no was definitely the Cipro. My consultant says my reaction was "classic" apparently.

OP posts:
Report
redsummershoes · 02/11/2018 14:55

yep, sounds like you reacted badly to the medication itself.

have you reported it to the yellow card?

Report
worriedandill · 02/11/2018 14:59

redsummershoes yes I reported it a few months ago.

OP posts:
Report
worriedandill · 02/11/2018 19:43

Bumping in case anyone on this evening is able to help as well.

OP posts:
Report
WiseUpJanetWeiss · 02/11/2018 20:22

It’s very, very unlikely that a licensed medicine in its original container is not as it says on the label. Is it in its blister pack?

Report
redsummershoes · 02/11/2018 20:28

if you read the link above, if you had a bad reaction to an antibiotic of that class you should not take any of those again, unless that's the last resort.
ciprofloxacin, flumequine, levofloxacin, lomefloxacin, moxifloxacin, norfloxacin, ofloxacin, pefloxacin, prulifloxacin and rufloxacin (fluoroquinolone antibiotics); cinoxacin, nalidixic acid, pipemidic acid (quinolone antibiotics).

Report
WiseUpJanetWeiss · 02/11/2018 20:30

I think the OP has amoxicillin this time but it’s not clear from her posts.

Report
Hiphopopotamous · 02/11/2018 20:33

Achilles tendinopathy is a well known side effect from ciprofloxacin use, not at all common but not unheard of. (GP)

Report
mineofuselessinformation · 02/11/2018 20:33

As redsummershoes said, any antibiotic from the same 'family' may be liable to give you the same symptoms. Can you google the antibiotic you are on now and find out?
If it is, you need to stop taking it and contact OOH.
I can't take anything from the macrolide family - I had such a bad reaction, it stripped the lining from my gut. I thought I was dying, it was so awful.
Sympathies to you OP.

Report
DanielRicciardosSmile · 02/11/2018 20:34

Possible? Yes, I would imagine so. Likely? Definitely not.

Report
worriedandill · 02/11/2018 21:17

@WiseUpJanetWeiss yes I just took amoxicillin this time, which is why I wasn't expecting anything untoward to happen. Hence me getting paranoid about hopefully highly unlikely scenarios like the wrong medication.
It was all in it's blister packs in a box, nothing looked untoward at all.

On the other hand I seem to have funny reactions to loads of things since the cipro made me unwell so I'm perhaps just sensitive to it now.

I'm mostly just hoping to be told that I'm being over-anxious and silly and that mistakes like that are not common in the UK.

@redsummershoes thank you. I'm not planning to take another fluoroquinolone again, I've even got a medic alert bracelet saying I'm not to have them.

OP posts:
Report

Don’t want to miss threads like this?

Weekly

Sign up to our weekly round up and get all the best threads sent straight to your inbox!

Log in to update your newsletter preferences.

You've subscribed!

worriedandill · 02/11/2018 21:19

@mineofuselessinformation that sounds really unpleasant and painful, no wonder you thought you were dying. I hope you're feeling better now.

I did stop taking it, still feeling crappy a couple of days later and just wanting to set my mind at ease on that point so I could chill out and hopefully feel a bit better.

OP posts:
Report
WiseUpJanetWeiss · 02/11/2018 21:43

Falsified medicines are a thing, but they tend to be the more expensive medicines, and you’re more at risk if you are buying from internet pharmacies that may be dodgy. Boots will have procedures in place to check incoming stock, so I don’t think you need to worry on that count.

It’s possible the symptoms you’re experiencing are part of whatever it is that you were taking the antibiotics for? If you’re worried do see a doctor, though. You may be overreacting, but that’s understandable and I don’t think you’re being silly to seek reassurance.

Get a good night’s sleep if you can.

Report
worriedandill · 02/11/2018 21:58

Thank you Wise. Yes I suppose it seems a bit daft to think anyone would bother with something like amoxicillin which must be one of the cheaper ones!

I was taking them for a UTI. I did see my gp briefly after it happened, she dipped my urine and we agreed that I wouldn't take anything else as it seemed to have cleared it and to just see how it went in terms of the reaction. The symptoms are definitely more similar to my previous bad reaction though, my tendons are very painful indeed.

Hopefully just a particularly bad flare-up then. I don't think I've ever quite got over the fear and shock of taking something I thought was routine and having my health go tits up overnight, I know I'm anxious about it.

On that note I'm going to take your advise and try for an early night!

OP posts:
Report
Please create an account

To comment on this thread you need to create a Mumsnet account.